Oklahoma, 2014

Flooding and Hail in Oklahoma, June 7 to 8, 2014

June 7 to 8, 2014 · NWS OUN · 24 events in 8 counties and zones

Following the overnight storms on the 6th, a cold front swept south to near the Red River, stalling across north Texas. By the evening of the 7th, the front was slowly lifting northward as a warm front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Following the overnight storms on the 6th, a cold front swept south to near the Red River, stalling across north Texas. By the evening of the 7th, the front was slowly lifting northward as a warm front. During the evening hours and overnight, scattered elevated thunderstorms developed across southern Oklahoma. As these storms merged into a complex that moved along the front, sporadic severe hail and wind occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 7, 5:10 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 7, 5:10 PM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
610 PM CDT SAT JUN 7 2014

.AVIATION...
OUTFLOW BOUNDARY HAS PUSHED SOUTH OF ALL SITES THIS EVENING. GENLY
VFR CONDITIONS EARLY THIS EVENING WITH A FEW HIGH BASED SHOWERS
AROUND. STILL EXPECT TSTMS OVER THE HIGH PLAINS TO EVENTUALLY
ORGANIZE AND MOVE SE TOWARD THE AREA OVERNIGHT ALTHOUGH THE EXACT
EVOLUTION OF THIS IS STILL UNCERTAIN. WILL TREND TOWARD THE TIMING
OF HIGH RES MODELS FOR TEMPO TSRA GROUPS LATER TONIGHT. A PERIOD OF
MORE WIDEPSREAD MVFR/IFR CIGS EXPECTED TOWARD SUNRISE THROUGH THE
THE EARLY MORNING BEFORE VFR CONDITIONS RETURN LATER SUNDAY.

&&

.PREV DISCUSSION.. /ISSUED 250 PM CDT SAT JUN 7 2014/

.DISCUSSION...
CONT TO DEAL WITH THE POTENTIAL FOR MULTIPLE ROUNDS OF
AFTN/EVENING SHOWERS/THUNDERSTORMS AND OVERNIGHT MCS IMPACTS. THIS
WILL LIKELY CONT FOR THE NEXT TWO... POSSIBLY THREE DAYS... UNTIL
UPPER LOW SWINGS OUT ACROSS THE AREA ON TUESDAY.

FOCUS FOR STORMS THIS AFTN... EXPECTED TO BE RESIDUAL OUTFLOW/SFC
FRONT LOCATED ACROSS SOUTHERN OKLAHOMA INTO WESTERN NORTH TEXAS.
SUFFICIENT INSTABILITY EXISTS FOR SEVERE STORMS WITH LARGE HAIL
AND GUSTY WINDS THE PRIMARY THREATS ALONG WITH VERY HEAVY
RAINFALL. STILL EXPECT ADDITIONAL DEVELOPMENT TO OCCUR TO OUR WEST
ACROSS THE HIGH PLAINS OF SOUTHEAST COLORADO... EASTERN NEW MEXICO
AND THE OK/TX PANHANDLES. THIS WILL CONGEAL INTO ANOTHER MCS THAT
LOOKS TO MAINLY AFFECT THE SOUTHERN HALF OF OKLAHOMA AND NORTH
TEXAS OVERNIGHT TONIGHT. WILL LIKELY DO IT ALL AGAIN SUNDAY AFTN
AND SUNDAY NIGHT.

HAVE GONE AHEAD AND EXPANDED THE FLASH FLOOD WATCH BOTH IN TIME
AND AREA. HAVE INCLUDED MUCH OF SOUTHERN OK AND ALL OF WESTERN
NORTH TEXAS THROUGH THE DAY ON MONDAY. DO THINK THAT NORTHERN
OKLAHOMA MAY SEE A QUIET NIGHT TONIGHT BEFORE MORE SIGNIFICANT
RAINS OCCUR SUNDAY NIGHT AND MONDAY. SO WILL KEEP THE WATCH GOING
THERE AND NOT HAVE TO REISSUE FOR THAT AREA AFTER TONIGHT. STILL
APPEARS THAT MANY LOCATIONS COULD SEE UPWARDS OF 3 TO 5 INCHES OF
RAIN BY THE TIME TUESDAY ROLLS AROUND.

MANY OF THE MODELS DO SHOW THE POTENTIAL FOR ONE LAST MCS
AFFECTING PARTS OF THE AREA WED NIGHT EARLY THURSDAY BEFORE UPPER
RIDGE BUILDS NORTHEAST OVER THE AREA. THIS WILL LIMIT RAIN CHANCES
BY THE END OF THE WEEK

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  68  81  67  80 /  70  40  70  60
HOBART OK         67  83  65  82 /  70  40  70  30
WICHITA FALLS TX  68  87  68  85 /  70  40  70  40
GAGE OK           63  78  62  80 /  50  30  60  30
PONCA CITY OK     65  78  65  79 /  40  40  70  70
DURANT OK         69  86  68  82 /  70  60  70  60

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR OKZ004>042-044>046-
     050.

TX...FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR TXZ083>090.

&&

23/30
Hazardous weather outlook, Jun 7, 10:55 AM CST, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT SAT JUN 7 2014

OKZ004>048-050>052-TXZ083>090-081100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT SAT JUN 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THROUGH TONIGHT...

.THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF
OKLAHOMA AND WESTERN NORTH TEXAS THIS AFTERNOON AND TONIGHT.

LOCATION...
THE SLIGHT RISK AREA IS ALONG AND SOUTH OF A LINE FROM WOODWARD
TO ENID TO STILLWATER.

TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE FROM 5 PM THROUGH
EARLY SUNDAY MORNING.

IMPACTS...
DAMAGING WIND GUSTS 60 TO 70 MPH
LARGE HAIL UP TO THE SIZE OF PING PONG BALLS
HEAVY RAINFALL MAY RESULT IN SOME FLOODING

DISCUSSION...
MODERATE INSTABILITY WILL BE IN PLACE THIS AFTERNOON...WITH
TEMPERATURES IN THE 80S AND LOWER 90S. SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON...AND
INTO THE EARLY EVENING...ALONG AN OUTFLOW BOUNDARY IN CENTRAL
OKLAHOMA.

ADDITIONAL STORMS IN THE HIGH PLAINS ARE EXPECTED TO EXPAND DURING
THE AFTERNOON...THEN MERGE INTO A STORM COMPLEX THAT WILL MOVE
EAST INTO SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS LATE THIS
EVENING AND OVERNIGHT.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD
PREPARE FOR SEVERE WEATHER OPERATIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
SEVERE THUNDERSTORMS...ALONG WITH HEAVY RAINFALL...WILL BE POSSIBLE
AGAIN SUNDAY AFTERNOON AND NIGHT...MAINLY ACROSS THE SOUTHERN
HALF OF OKLAHOMA AND WESTERN NORTH TEXAS. THUNDERSTORM CHANCES
WILL DECREASE AFTER MONDAY BUT CONTINUE THROUGH THE WORK WEEK.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, Jun 7, 2:21 PM CST, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
321 PM CDT SAT JUN 7 2014

OKZ031-032-072045-
SEMINOLE OK-HUGHES OK-
321 PM CDT SAT JUN 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SEMINOLE AND
SOUTHWESTERN HUGHES COUNTIES UNTIL 345 PM CDT...

AT 319 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF FRANCIS...MOVING EAST AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3487 9641 3493 9641 3490 9642 3491 9648
      3488 9651 3489 9655 3492 9656 3490 9661
      3491 9666 3494 9668 3492 9673 3503 9673
      3511 9639 3486 9635
TIME...MOT...LOC 2019Z 264DEG 13KT 3496 9663

The radar

The Altus AFB radar (KFDR), 73 km away, was scanning. The volume nearest the first event began at 01:02 UTC.

Open the radar archive at this moment

Event by event

14 hail, 8 thunderstorm wind, 2 flood. Local standard time, as filed.

Hail, Cotton

When
June 7, 7:04 PM CST
Where
Cotton County, 6.08 mi ESE of Taylor
Measured
1 in hail
Reported by
Public
Coordinates
34.140, -98.230

Hail, Cotton

When
June 7, 7:09 PM CST
Where
Cotton County, 6.08 mi ESE of Taylor
Measured
1.75 in hail
Reported by
Public
Coordinates
34.140, -98.230

Hail, Jefferson

When
June 7, 7:12 PM CST
Where
Jefferson County, 4.87 mi S of Cornish
Measured
1.25 in hail
Reported by
Public
Coordinates
34.090, -97.590

Hail, Carter

When
June 7, 7:55 PM CST
Where
Carter County, 2.15 mi NNE of Ratliff City
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.480, -97.500

Hail, Love

When
June 7, 7:59 PM CST
Where
Love County, 3.51 mi WNW of Rubottom
Measured
1.75 in hail
Reported by
Public
Coordinates
33.950, -97.520

Hail, Carter

When
June 7, 8:20 PM CST
Where
Carter County, Pooleville
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
34.420, -97.400

In addition to the hail, wind gusts to 50 mph were also reported.

Thunderstorm Wind, Garvin

When
June 7, 8:55 PM CST
Where
Garvin County, 1.84 mi ESE of Whitebead
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.750, -97.270

Estimated 70 mph winds. No damage information was provided.

Hail, Garvin

When
June 7, 9:05 PM CST
Where
Garvin County, Pauls Valley
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
34.740, -97.220

Thunderstorm Wind, Garvin

When
June 7, 9:05 PM CST
Where
Garvin County, 0.89 mi SW of Pauls Valley
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
34.730, -97.230

Hail, Carter

When
June 7, 9:10 PM CST
Where
Carter County, 1.14 mi E of Springer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.310, -97.120

Hail, Carter

When
June 7, 9:17 PM CST
Where
Carter County, 2.28 mi E of Springer
Measured
1.5 in hail
Reported by
Public
Coordinates
34.310, -97.100

Thunderstorm Wind, Garvin

When
June 7, 9:23 PM CST
Where
Garvin County, Pauls Valley
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.740, -97.220

Numerous trees and power lines downed. Power supply out at Pauls Valley.

Flood, Garvin

When
June 7, 9:26 PM CST
Where
Garvin County, 0.35 mi NNE of Pauls Valley to 0.46 mi WNW of Pauls Valley
Cause
Heavy Rain
Property damage
$150,000
Reported by
Trained Spotter
Coordinates
34.745, -97.219

Over a foot of water reported on streets in downtown Pauls Valley. Several cars stalled in the deep waters.

Thunderstorm Wind, Jackson

When
June 7, 11:02 PM CST
Where
Jackson County, 5.12 mi W of Altus
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.640, -99.420

Estimated 60 mph wind gusts. No damage information was provided.

Thunderstorm Wind, Jackson

When
June 7, 11:30 PM CST
Where
Jackson County, 2.76 mi S of Altus
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
34.600, -99.330

Thunderstorm Wind, Jackson

When
June 7, 11:35 PM CST
Where
Jackson County, Altus
Measured
63 kt (72 mph) measured gust
Reported by
Trained Spotter
Coordinates
34.640, -99.330

Wind gusts over 70 mph estimated at Altus. No damage information was provided.

Thunderstorm Wind, Hughes

When
June 7, 11:45 PM CST
Where
Hughes County, 2.91 mi ESE of Holdenville
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
35.070, -96.350

Thunderstorm Wind, Jackson

When
June 7, 11:46 PM CST
Where
Jackson County, Altus
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
34.640, -99.330

Flood, Jackson

When
June 8, 12:08 AM CST to 2:08 AM CST
Where
Jackson County, 0.43 mi W of Altus to 0.59 mi ENE of Altus
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.640, -99.338

Highway 62/Broadway street in Altus flooded. No damage information was provided.

Hail, Cleveland

When
June 8, 12:34 AM CST
Where
Cleveland County, 1.78 mi SE of Norman
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.200, -97.420

Hail, Cleveland

When
June 8, 12:34 AM CST
Where
Cleveland County, Norman
Measured
1 in hail
Reported by
NWS Employee
Coordinates
35.220, -97.440

Hail, Cleveland

When
June 8, 12:35 AM CST
Where
Cleveland County, 2.15 mi SSE of Norman
Measured
1 in hail
Reported by
NWS Employee
Coordinates
35.190, -97.430

Hail, Cleveland

When
June 8, 12:39 AM CST
Where
Cleveland County, 2.07 mi N of Noble
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
35.170, -97.390

Hail, Cleveland

When
June 8, 12:41 AM CST
Where
Cleveland County, 1.78 mi SE of Norman
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
35.200, -97.420

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 527905, 527907, 527908, 527909, 527910, 527911, 527912, 527913, 527915, 527916, 527917, 527919, 527920, 527921, 527922, 527923, 527924, 527925, 527931, 527926, 527927, 527928, 527929, 527930.